Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Norman, OK

April 13, 2017Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 13, 2017, 5:48 PM CDT for Wilbarger County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2017, 5:48 PM CDT (22:48 UTC)
Expired
Apr 13, 2017, 6:30 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 43 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS54 KOUN 132248
SVROUN
TXC487-132330-
/O.NEW.KOUN.SV.W.0094.170413T2248Z-170413T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
548 PM CDT THU APR 13 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wilbarger County in northern Texas...

* Until 630 PM CDT

* At 548 PM CDT, a severe thunderstorm was located 5 miles south of
  Grayback, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Harrold, Oklaunion and Grayback. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3386 9912 3390 9926 3414 9914 3412 9903
      3404 9895
TIME...MOT...LOC 2248Z 211DEG 15KT 3392 9918 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE
2 follow-up statements
698 
WWUS54 KOUN 132305
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
605 PM CDT THU APR 13 2017

TXC487-132330-
/O.CON.KOUN.SV.W.0094.000000T0000Z-170413T2330Z/
Wilbarger TX-
605 PM CDT THU APR 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN WILBARGER COUNTY...

At 604 PM CDT, a severe thunderstorm was located near Grayback,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Harrold, Oklaunion and Grayback. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3390 9908 3396 9923 3414 9914 3412 9903
      3404 9895
TIME...MOT...LOC 2304Z 211DEG 15KT 3398 9914 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE
403 
WWUS54 KOUN 132322
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
622 PM CDT THU APR 13 2017

TXC487-132332-
/O.EXP.KOUN.SV.W.0094.000000T0000Z-170413T2330Z/
Wilbarger TX-
622 PM CDT THU APR 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILBARGER COUNTY
WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3390 9908 3396 9923 3414 9914 3412 9903
      3404 9895
TIME...MOT...LOC 2322Z 270DEG 15KT 3404 9910 

$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:46 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 13, 2:46 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
246 PM CDT Thu Apr 13 2017

.DISCUSSION...
Primary focus is in the short term with heavy rainfall/flooding
threat, especially across portions of western north Texas up to
the vicinity of the Red River. Instability is modest and deep
layer shear is marginal for persistent/well-organized
thunderstorms, so severe thunderstorms are unlikely. Recently,
radar indicates some training and relatively slow storm motions
across portions of western north Texas and further west into the
rolling plains. Given the moist environment (short term model
guidance indicating near 1.5" PWAT), some localized flooding is
possible.

Further north, thunderstorms should continue to increase in
intensity and coverage across central Oklahoma near the leading
edge of more widespread rain that has been persistent through much
of the morning into the early afternoon. Thermodynamic profile as
indicated by modified 12z observed soundings and in model
forecast soundings would support heavy rainfall as the primary
threat here as well.

All of this activity is occurring in response to forcing for
ascent from a shortwave trough. As this departs later tonight, so
will the convection, leaving dry conditions and near normal
temperatures Friday. A moist environment will remain across the
area and as mid-level flow strengthens and becomes increasingly
cyclonic at the souther end of a broad trough moving across the
western CONUS and northern Rockies, chances of convection will
return late Saturday. Steeper mid level lapse rates than have been
observed with the current system should yield moderate instability
by afternoon and sufficient deep layer shear for storm
organization will result in a threat for severe thunderstorms.
These will develop and/or move into the northwest portion of the
area Saturday afternoon and continue into Saturday night.

There remains uncertainty beyond Saturday night. The flow pattern
will become quasi-zonal and we will be on the southern edge of
stronger westerlies. Small difficult to time shortwaves embedded
within the flow will enhance convection within a moist
conditionally unstable environment, but we kept probabilities
fairly steady and mid-range through the period since it will
ultimately be mesoscale details that dictate where higher
probabilities are on both a temporal and spatial scale. Even as
early as Sunday, the uncertainty is fairly high. A surface
boundary may be positioned somewhere across the area during the
day providing low level convergence for storm development, but
thunderstorm coverage will depend on previous night's convection.

There is considerable differences in medium range deterministic
and ensemble guidance next week, especially by mid week, so we
have kept probabilities low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  77  61  77 /  60  10   0  10
Hobart OK         59  76  60  77 /  40   0   0  20
Wichita Falls TX  60  79  61  80 /  30   0   0  10
Gage OK           59  79  60  79 /  30  10   0  30
Ponca City OK     61  78  62  77 /  60  50   0  20
Durant OK         59  79  60  78 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/12
Hazardous weather outlook, Apr 13, 11:33 AM CDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1133 AM CDT Thu Apr 13 2017

OKZ004>048-050>052-TXZ083>090-141645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1133 AM CDT Thu Apr 13 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and Tonight...

.Thunderstorms...
Numerous showers and scattered thunderstorms will continue across
Oklahoma and north Texas this afternoon and tonight. Instability
is limited, so severe storms are not expected. Some areas of
locally heavy rainfall may cause minor flooding, but no widespread
flooding is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is a chance for thunderstorms each day. On Saturday afternoon
and evening there is a risk for severe thunderstorms in northwestern
Oklahoma. The primary threat is from large hail.

.Heavy Rainfall...
Heavy rainfall may occur over northern Oklahoma Saturday. Small
areas could experience minor flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 13, 2:52 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
252 PM CDT THU APR 13 2017

TXZ085-132030-
Wilbarger TX-
252 PM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Wilbarger County Until
330 PM CDT...

AT 250 PM CDT, a strong thunderstorm was located 5 miles southeast of
Lockett, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3424 9924 3421 9919 3421 9918 3415 9903
      3398 9928 3402 9936
TIME...MOT...LOC 1950Z 209DEG 18KT 3405 9928

..speg.
Local storm report, Apr 13, 4:21 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT THU APR 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TORNADO          4 S OKLAUNION           34.07N 99.14W
04/13/2017                   WILBARGER          TX   TRAINED SPOTTER

&&

DW
Special weather statement, Apr 13, 5:01 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
501 PM CDT THU APR 13 2017

TXZ083-084-132230-
Foard TX-Hardeman TX-
501 PM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Foard and
southwestern Hardeman Counties Until 530 PM CDT...

AT 459 PM CDT, a strong thunderstorm was located 12 miles southwest
of Quanah, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Quanah and Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3407 9988 3415 9993 3429 9973 3419 9967
      3411 9966
TIME...MOT...LOC 2159Z 246DEG 12KT 3414 9985

MAHALE
Special weather statement, Apr 13, 5:02 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
502 PM CDT THU APR 13 2017

OKZ037-044-TXZ086-132230-
Tillman OK-Cotton OK-Wichita TX-
502 PM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...
southwestern Cotton and northeastern Wichita Counties Until 530 PM
CDT...

AT 500 PM CDT, a strong thunderstorm was located near Devol, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Burkburnett, Grandfield, Randlett, Devol and Cookietown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3409 9856 3415 9873 3438 9866 3438 9852
      3432 9833
TIME...MOT...LOC 2200Z 202DEG 19KT 3418 9862

MAHALE
Special weather statement, Apr 13, 5:28 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
528 PM CDT THU APR 13 2017

OKZ044-132300-
Cotton OK-
528 PM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Cotton County Until 600
PM CDT...

AT 527 PM CDT, a strong thunderstorm was located 4 miles northeast of
Devol, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Cookietown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3419 9854 3424 9858 3439 9842 3423 9832
TIME...MOT...LOC 2227Z 232DEG 15KT 3423 9852

MAHALE
Special weather statement, Apr 13, 5:36 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
536 PM CDT THU APR 13 2017

TXZ085-088-132300-
Wilbarger TX-Baylor TX-
536 PM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wilbarger and
northwestern Baylor Counties Until 600 PM CDT...

AT 534 PM CDT, a strong thunderstorm was located 11 miles north of
Red Springs, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Northern Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3377 9948 3380 9948 3400 9938 3392 9918
      3381 9911 3371 9939
TIME...MOT...LOC 2234Z 230DEG 12KT 3378 9939

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:52 PM CDTSpecial Weather StatementOUNWilbarger38 min
Apr 13, 3:10 PM CDTSevere Thunderstorm WarningOUNWilbarger50 min
Apr 13, 3:55 PM CDTSevere Thunderstorm WarningOUNWilbarger50 min
Apr 13, 3:57 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman48 min
Apr 13, 5:01 PM CDTSpecial Weather StatementOUNHardeman29 min
Apr 13, 5:36 PM CDTSpecial Weather StatementOUNWilbarger24 min
Apr 13, 6:45 PM CDTSpecial Weather StatementOUNWilbarger30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.